A Look at the Cough and Cold Market

W. Steven Pray, PhD, DPh

Disclosures

US Pharmacist. 2006;31(1) 

The cough and cold market presents problems for the pharmacist and patient alike for several reasons. Cough and cold cause significant morbidity in the American population.[1,2] Furthermore, manufacturers offer an overwhelming number of products in many categories, such as decongestant/antihistamine combinations. Several manufacturers use line-extension strategies to sell products, a tactic that fosters confusion because the consumer is presented with many products bearing the parent product's name, e.g., Alka-Seltzer, Benadryl, or Sudafed. The use of single-entity products versus combinations has also been troublesome for patients. In addition, the products often undergo dramatic changes, as is currently the case with many products that formerly contained pseudoephedrine being reformulated and a new set of antitussive products that include diphenhydramine. The FDA issues preliminary and final rules that require profound changes in composition and labeling, as shown in a recent document concerning sinus labeling, which is described in a later section of this column. Finally, the advent of unproven therapies has clouded the issue of treatment.

Numbers of Products

Patients' questions to the pharmacist about common cold symptoms and conditions related to, or confused with, the cold (e.g., sinus or ear infections, cough, allergy, influenza) outnumber all other self-care questions combined. Thus, it is vital for the pharmacist to grasp the complexities of this market. This is not simple, given the depth and breadth of products marketed in these categories. Products range from single-entity to combination, with a wide variety of dosage forms, and include those proven to be effective as well as those of unknown efficacy and/or safety (e.g., zinc, herbals, homeopathic products).

Single-Entity or Combination Products

The pharmacist must first answer the question of whether to recommend several single-entity products or a combination product. Some basic principles can simplify this conundrum.

Combination products have several advantages. The patient needs to purchase only one product, a less expensive option than buying four separate products. Furthermore, one dose gives the benefit of two, three, or four ingredients, obviating the need to dose with four separate products, each potentially with four different dosing intervals. These products simplify treatment for the patient. Also, the combination product's integrated label includes instructions, contraindications, and warnings for all of its ingredients under one heading, which eases the patient's burden, compared to reading multiple labels. Finally, patients are gradually becoming more aware and concerned about drug interactions. The pharmacist can assure these patients that the ingredients of the combination product do not interact with each other.

Despite the advantages of combination products, they are void unless one overriding criterion is met by the product. The patient must have at least one condition that is treatable by each ingredient. For instance, the patient without any pain or fever should avoid combination products containing acetaminophen, ibuprofen, or aspirin. Otherwise, the patient risks experiencing their well-known adverse effects for no reason. The simple self-care rule to remember is: Any potential risk of administration must be counterbalanced by a potential benefit.

Single-entity products are the direct opposite of combination products in every aspect discussed above. It is generally more expensive to purchase three or four separate products and more complex to administer them. However, single-entity products do have a large advantage. If the patient purchases a four-ingredient combination product for a legitimate use at one time, use of this product may be inappropriate later. If, with a later illness, he does not have symptoms treatable by all four ingredients, he cannot alter the product. Unneeded ingredients go along for the ride. If he purchases the four ingredients as single-entity products, on the other hand, he is able to tailor therapy to a later condition. For instance, if he does not have fever or pain, he may administer the ingredients he does need, omitting internal analgesics. The trade-off in using several single-entity products is greater expense and increased complexity, contrasted with an enhanced ability to self-medicate.

The Phenylephrine Controversy

The oral nasal decongestant market has been relatively stable for a few years since phenylpropanolamine (PPA) was implicated in causing stroke in a study initiated by the industry itself. After manufacturers removed PPA, they all turned to pseudoephedrine as the preferred oral nasal decongestant.[3]

However, in the past year, nasal decongestants have undergone another major change. The growing problem of clandestine methamphetamine labs, and their subsequent toll on Americans, caused many states to implement strong controls over pseudoephedrine—the major precursor used to produce methamphetamine. Pseudoephedrine was placed behind the counter, with new laws mandating that sales be recorded and overseen by a pharmacist and with strict limits instituted on purchase amounts.

The looming possibility of a national law to control pseudoephedrine sales drove manufacturers to substitute phenylephrine for pseudoephedrine in some of their products, leading to an inconsistent market. For example, some Benadryl, Thera Flu, Sudafed, and Alka-Seltzer products contain phenylephrine, while others retain pseudoephedrine. Patients must peruse products carefully to see which decongestant they contain.

The pharmacist is often asked, "Which decongestant works better?" or "Which of these lasts longer?" The latter question is simple to answer. Virtually all phenylephrine combinations advise dosing every four hours. On the other hand, several pseudo ephedrine single-entity and combination products, such as Claritin-D 12 or 24 Hour and Sudafed 12 or 24 Hour, may be dosed less frequently, increasing the likelihood of compliance. As to comparative efficacy, there is a dearth of information at this time, as a Medline search will reveal. Both were approved by the FDA as nasal decongestants years ago. The manufacturers should supply comparative efficacy data, but many still market both ingredients, so they are understandably reluctant from a marketing standpoint to provide such data, since doing so would boost one set of products at the expense of the other. The pharmacist can advise patients to try both and choose the one more effective for them. Also, if the patient with nasal congestion has any contraindications that are shared by both products (e.g., difficulty urinating due to an enlarged prostate, heart trouble, diabetes mellitus, thyroid disease), neither product should be recommended. Rather, the patient might be urged to try using nasal strips (e.g., Breathe Right).

The congested patient might be tempted to try SudaCare Shower Soothers, a new product with a prominent statement on the box that it is from the makers of Sudafed Nasal Decongestant. The name "Sudafed" could lead the consumer to believe that the product contains a nasal decongestant, especially due to a phrase on the package: "Comforting Care When You Are Congested." The product is meant to be placed onto the floor of the shower when the hot water is running. The front of the box states that it releases eucalyptus, menthol, and camphor. However, the ingredients are listed simply as "fragrance." The point is moot, however, since none of the three ingredients are proven effective for relieving nasal congestion. Patients who ask the pharmacist about this product should be told that it does not contain a decongestant.

The FDA's New Sinus Labeling Rule

In October 2005, the FDA issued a Final Rule in the Federal Register concerning the role of nasal decongestants in the treatment of sinusitis.[4] For years, manufacturers have marketed sinus products containing oral nasal decongestants, usually in combination with analgesics and/or antihistamines. The label may have stated that the product was useful for nasal congestion "associated with sinusitis" or may have included the term "sinusitis." The agency has concluded that there are no data to support the role of decongestants (either topical or oral) in the treatment of sinusitis. Data on their use even as adjunctive therapy are limited and controversial, and adjunctive use should take place only under the physician's advice.

The FDA considered several factors in making its decision. First, consumers cannot diagnose or self-manage sinusitis. Furthermore, evidence shows that use of topical nasal decongestants negatively affects the resolution of sinusitis and may increase the degree of sinus inflammation. Also, if patients use decongestants, they prolong seeking appropriate medical care−a delayed or lost opportunity to diagnose other serious medical conditions that mimic sinusitis. If asthma and sinusitis coexist, delaying treatment for either condition could result in serious complications.

As of April 11, 2007, the following terms will be prohibited from labeling for all nasal decongestant products (both topical and oral): "for the temporary relief of nasal congestion associated with sinusitis," "associated with sinusitis," and "sinusitis." Products with sales of low volume have until October 11, 2007, to relabel. Any product with labeling that fails to adhere to this rule will suffer possible seizure if it is shipped in interstate commerce.

Return of Diphenhydramine

Cough is a troubling symptom of the common cold.[5] Dextromethorphan has been the major antitussive for nonproductive cough for many years; however, menthol lozenges, steam inhalants, and chest rubs are also effective. Recent reports of dextromethorphan abuse may eventually result in stricter controls, similar to the new laws for pseudoephedrine. Diphenhydramine, an FDA-approved antitussive for decades, was little seen after several major products were reformulated. It has returned to the antitussive market and is of little abuse potential. It is found in Triaminic Thin Strips Grape Flavor, each containing 12.5 mg of diphenhydramine. It is also in several combination products, e.g., Sudafed PE Severe Cold Caplets. Pharmacists should warn the patient that drowsiness may occur and to take care when driving or operating machinery.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....